Alert archive / Iowa / Tornado Warnings in 1999

Tornado Warning 12, NWS La Crosse, WI

August 23, 1999Winneshiek County, Iowa

NWS La Crosse, WI issued this tornado warning at Aug 23, 1999, 6:20 PM CDT for Winneshiek County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 1999, 6:20 PM CDT (23:20 UTC)
Expired
Aug 23, 1999, 7:15 PM CDT
In force
55 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Winneshiek County, IA

The radar

The La Crosse radar (KARX), 79 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 232321 RRA
TORLSE
IAC191-240015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
620 PM CDT MON AUG 23 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* TORNADO WARNING FOR...
  WINNESHIEK COUNTY IN NORTHEASTERN IOWA

* UNTIL 715 PM CDT

* AT 619 PM...SPOTTERS INDICATED A TORNADO NEAR RIDGEWAY...
ABOUT 10 MILES WEST OF DECORAH MOVING SOUTH AT ABOUT 10 MPH.

* THE TORNADO WILL BE NEAR...
  SPILLVILLE BY v625 PM

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

SJT/KING


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Aug 23, 2:15 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 23, 2:15 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT MON AUG 23 1999

MAIN FOCUS THIS PACKAGE IS ON RAIN CHANCES TONIGHT...SUBSEQUENT
CLEARING TREND...AND THE USUAL TEMPERATURE DILEMAS.

18Z SURFACE ANALYSIS SHOWS ELONGATED LOW CENTER FROM MN/WI BORDER NEAR
ST CROIX FALLS/TALYORS FALLS AREA...DOWN ACROSS LA CROSSE AREA TO NEAR
DUBUQUE AREA.  RADAR SHOWING WIDESPREAD CONVECTION ALONG FRONTAL
BOUNDARY REACHING THROUGH THIS SAME AREA...AND EXTENDING DOWN INTO
EASTERN IOWA.  SATELLITE IMAGERY SHOWING VERY DISTINCT CIRCULATION OVER
SOUTHERN MN...MOVING QUICKLY OFF TO THE SOUTHEAST.

MODELS ALL SIMILAR IN HANDLING OF THIS SYSTEM...TAKING IT INTO EASTERN
IA BY MIDNIGHT...AND TO IL/IN BORDER BY THIS TIME TOMORROW. DRY AIR
CIRCULATING AROUND THIS COMPACT SYSTEM KEEPING CONVECTION AT BAY FOR
THE MOST PART NEAR THE CENTER...BUT THERE IS SOME THERE.  ALSO...GOOD
AMOUNT OF CUMULUS AND LOW CLOUD WRAPPING AROUND NORTH SIDE.  MODELS
HANG ONTO LOW LEVEL MOISTURE ON NORTH AND NORTHEAST SIDE OF SYSTEM AS IT
MOVES THROUGH...SO SHOULD SEE A GREAT DEAL OF CLEARING TONIGHT.  IN
FACT...WITH DEFORMATION BAND ACROSS AREA THROUGH THE NIGHT...COULD BE
SOME PERSISTANT RAINS OVER PARTS OF WESTERN WISCONSIN FOR MUCH OF THE
EVENING.  COULD ALSO BE SOME LIGHT RAIN OR SHOWERY DRIZZLE IN THE WRAP
AROUND MOISTURE.  THEREFORE...WILL HANG ONTO PRECIPITATION MENTION
TONIGHT.  COULD BE SOME PATCHES OF FOG AS WELL...BUT FEEL WINDS WILL
STAY UP ENOUGH TO MAKE IT TOO WIDESPREAD OR THICK.

SYSTEM SHOULD BE FAR ENOUGH AWAY TO KEEP RAIN CHANCES OUT OF PICTURE
FOR MOST AREAS...BUT MAY HANG ONTO LOW POP CHANCES FOR PORTIONS OF WI.
COOL POOL ALOFT BEHIND SYSTEM SHOULD RESULT IN FAIR AMOUNT OF CUMULUS
DEVELOPMENT OVER AREA.  WILL LIMIT SHOWER CHANCES WITH THIS TO
AFOREMENTIONED PORTIONS OF WI.

HIGH PRESSURE WILL BUILD IN FOR TUESDAY NIGHT...AND WITH LIGHT WINDS
AND MOISTURE AROUND...WOULD EXPECT SOME FOG DEVELOPMENT.  SHORT WAVE
RIDGING TO COVER AREA WEDNESDAY...SO DRY DAY EXPECTED.

GUIDANCE TEMPERATURES CLOSE AND NEAR CURRENT FORECAST NUMBERS.  NO
SIGNIFICANT CHANGES EXPECTED.

EXTENDED FORECAST LOOKS DRY AND TEMPERATE FOR THE MOST PART.  EXTENDED
MODELS BRING FRONT AND WEAK WAVE THROUGH AREA FRIDAY.  NCEP FORECASTERS
IN WASHINGTON KEEP AREA DRY...BUT AM LEARY OF THAT.  WILL KEEP CURRENT
MENTION OF RAIN FRIDAY IN THE FORECAST.

.LSE...NONE.

WELVAERT

In the hours before

Special weather statement, Aug 23, 5:20 PM CDT, 1 hour before
MNZ079-086>088-094>096-240200

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
520 PM CDT MON AUG 23 1999

...COLD AIR FUNNEL CLOUDS REPORTED OVER PARTS OF SOUTHEAST MINNESOTA...

COLD AIR FUNNEL CLOUDS HAVE BEEN REPORTED BY THE PUBLIC THIS AFTERNOON
BETWEEN STEWARVILLE AND RACINE IN NORTHERN MOWER COUNTY.
THESE TYPE OF FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND. AS A
RESULT...THEY RARELY DO ANY DAMAGE AND LAST ONLY A FEW MINUTES.

HOWEVER...IF YOU LIVE IN SOUTHEAST MINNESOTA REMAIN ALERT AND BE
PREPARED TO MOVE TO A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH THE
GROUND.

THIS PHENOMENA IS CAUSED BY UNUSUALLY COLD AIR IN THE UPPER LEVELS OF
THE ATMOSPHERE AND IS NOT ASSOCIATED WITH MAJOR TORNADIC STORMS.
CONDITIONS WILL REMAIN FAVORABLE FOR THE FORMATION OF COLD AIR FUNNEL
CLOUDS DURING THE NEXT SEVERAL HOURS THOUGH.

SJT
Special weather statement, Aug 23, 5:20 PM CDT, 1 hour before
MNZ079-086>088-094>096-240200

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
520 PM CDT MON AUG 23 1999

...COLD AIR FUNNEL CLOUDS REPORTED OVER PARTS OF SOUTHEAST MINNESOTA...

COLD AIR FUNNEL CLOUDS HAVE BEEN REPORTED BY THE PUBLIC THIS AFTERNOON
BETWEEN STEWARVILLE AND RACINE IN NORTHERN MOWER COUNTY.
THESE TYPE OF FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND. AS A
RESULT...THEY RARELY DO ANY DAMAGE AND LAST ONLY A FEW MINUTES.

HOWEVER...IF YOU LIVE IN SOUTHEAST MINNESOTA REMAIN ALERT AND BE
PREPARED TO MOVE TO A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH THE
GROUND.

THIS PHENOMENA IS CAUSED BY UNUSUALLY COLD AIR IN THE UPPER LEVELS OF
THE ATMOSPHERE AND IS NOT ASSOCIATED WITH MAJOR TORNADIC STORMS.
CONDITIONS WILL REMAIN FAVORABLE FOR THE FORMATION OF COLD AIR FUNNEL
CLOUDS DURING THE NEXT SEVERAL HOURS THOUGH.

SJT
Special weather statement, Aug 23, 5:55 PM CDT, 25 minutes before
IAZ008-011>018-019>029-030-240200

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
555 PM CDT MON AUG 23 1999

...COLD AIR FUNNEL CLOUDS REPORTED OVER PARTS OF SOUTHEAST MINNESOTA
AND NORTHEAST IOWA...

NUMEROUS COLD AIR FUNNEL CLOUDS HAVE BEEN REPORTED BY THE PUBLIC THIS
AFTERNOON NEAR DECORAH IN WINNESHIEK COUNTY...AND PORTIONS OF SOUTHEAST
MINNESOTA. THESE TYPE OF FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND.
AS A RESULT...THEY RARELY DO ANY DAMAGE AND LAST ONLY A FEW MINUTES.

HOWEVER...IF YOU LIVE IN NORTHEAST IOWA...REMAIN ALERT AND BE PREPARED
TO MOVE TO A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH THE GROUND.

THIS PHENOMENA IS CAUSED BY UNUSUALLY COLD AIR IN THE UPPER LEVELS OF
THE ATMOSPHERE AND IS NOT ASSOCIATED WITH MAJOR TORNADIC STORMS.
CONDITIONS WILL REMAIN FAVORABLE FOR THE FORMATION OF COLD AIR FUNNEL
CLOUDS DURING THE NEXT SEVERAL HOURS THOUGH.

SJT
Special weather statement, Aug 23, 5:55 PM CDT, 25 minutes before
IAZ008-011>018-019>029-030-240200

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
555 PM CDT MON AUG 23 1999

...COLD AIR FUNNEL CLOUDS REPORTED OVER PARTS OF SOUTHEAST MINNESOTA
AND NORTHEAST IOWA...

NUMEROUS COLD AIR FUNNEL CLOUDS HAVE BEEN REPORTED BY THE PUBLIC THIS
AFTERNOON NEAR DECORAH IN WINNESHIEK COUNTY...AND PORTIONS OF SOUTHEAST
MINNESOTA. THESE TYPE OF FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND.
AS A RESULT...THEY RARELY DO ANY DAMAGE AND LAST ONLY A FEW MINUTES.

HOWEVER...IF YOU LIVE IN NORTHEAST IOWA...REMAIN ALERT AND BE PREPARED
TO MOVE TO A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH THE GROUND.

THIS PHENOMENA IS CAUSED BY UNUSUALLY COLD AIR IN THE UPPER LEVELS OF
THE ATMOSPHERE AND IS NOT ASSOCIATED WITH MAJOR TORNADIC STORMS.
CONDITIONS WILL REMAIN FAVORABLE FOR THE FORMATION OF COLD AIR FUNNEL
CLOUDS DURING THE NEXT SEVERAL HOURS THOUGH.

SJT

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:04 AM CDTSevere Thunderstorm WarningARXFayette61 min

Nearby

Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.